South Dakota, 2002Lightning Strike in South Dakota, August 12, 2002
August 12, 2002 · NWS FSD · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 12, 1:35 AM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 12, 1:35 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
235 AM CDT MON AUG 12 2002
...MAIN CONCERNS WILL BE ENDING CONVECTION THIS MORNING...THEN
COOLER...DRIER CONDITIONS NEXT FEW DAYS...
LLJ FEEDING INTO SOUTHERN CWA...ALLOWING ANOTHER BATCH OF
THUNDERSTORMS TO DEVELOP AND MOVE ACROSS SOUTHEAST SD...NE NEBRASKA
AND NW IA. WATER VAPOR LOOP SHOWS AN IMPRESSIVE UPPER LEVEL LOW JUST
NORTH OF ND...MOVING EAST. STRONG JET MAX WRAPPING AROUND SOUTHERN
PART OF THIS LOW...WHICH HAS HELPED LARGE AREA OF THUNDER FROM KS
INTO SOUTHERN CANADA. MUCH DRIER AIR FOUND FROM THE WESTERN DAKOTAS
INTO MONTANA. THE LEADING EDGE OF THIS DRY AIR NOW JUST WEST OF THE
MO RIVER.
AFTER TODAY...THINGS QUIET DOWN THROUGH MID WEEK WITH THE NEXT
CHANCE FOR PRECIP COMING ON THURSDAY NIGHT...AND CONTINUING INTO THE
WEEKEND.
TEMPERATURES A LITTLE TRICKY TODAY WITH CLOUDS...WET GROUND AND
DECREASING LOW LEVEL TEMPERATURES. LATEST FORECAST HIGHS LOOK PRETTY
GOOD. WITH MUCH DRIER AIR MOVING IN...EXPECT MOST LOCATIONS TO DIP
INTO THE 50S THE NEXT COUPLE OF MORNINGS. EXPECT WARMER TEMPS
WEDNESDAY AND THURSDAY AS SOUTHERLY WINDS PICK UP AHEAD OF NEXT
SYSYTEM.
WILL MAKE NO CHANGES TO LATTER PERIODS.
FSD...NONE
08
In the hours before
Local storm report, Aug 12, 12:12 AM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
112 AM CDT MON AUG 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 PM 10 SW ETHAN SD .75 INCH HAIL
08/11/02 DAVISON REPORTED BY STORM
SPOTTER.
1130 PM 8 WNW ROCK VLY IA 60 MPH TSTM GUST
08/11/02 SIOUX REPORTED BY STORM
SPOTTER.
1155 PM 2 NE HARRIS IA 60 MPH TSTM GUST
08/11/02 OSCEOLA REPORTED BY STORM
SPOTTER.
1202 AM 3 NE JEFFERS MN 65 MPH TSTM GUST
08/12/02 COTTONWOOD RECORDED ON DOT R/WIS
AUTOMATED EQUIPMENT.
1235 AM SPENCER IA 64 MPH TSTM GUST
08/12/02 CLAY RECORDED ON AUTOMATED
EQUIPMENT AT KICD ON
NORTH SIDE OF TOWN.
REPORTED BY MEDIA.Local storm report, Aug 12, 12:31 AM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
131 AM CDT MON AUG 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM 4 E KIMBALL SD .75 INCH HAIL
08/11/02 BRULE REPORTED BY PUBLIC.
1215 AM 4 W JACKSON MN 88 MPH TSTM GUST
08/12/02 JACKSON MEASURED WIND GUST.
WINDOWS CRACKED ON
HOUSE. REPORTED BY HAM
RADIO OPERATOR.
1245 AM SOUTH SIOUX FALLS SD .75 INCH HAIL
08/12/02 MINNEHAHA REPORTED BY MEDIA.
1250 AM SOUTHEAST SIOUX FALLS SD .75 INCH HAIL
08/12/02 MINNEHAHA REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0112 AM HILLS MN .75 INCH HAIL
08/12/02 ROCK REPORTED BY STORM
SPOTTER.Local storm report, Aug 12, 1:10 AM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...event summary...
NATIONAL WEATHER SERVICE SIOUX FALLS SD
210 AM CDT MON AUG 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 AM 3 SW DANTE SD .88 INCH HAIL
08/11/02 CHARLES MIX REPORTED BY EMERGENCY
MANAGEMENT.
0340 AM 15 E FAIRFAX SD .75 INCH HAIL
08/11/02 GREGORY REPORTED BY PUBLIC.
0415 AM 6 SW MITCHELL SD .75 INCH HAIL
08/11/02 DAVISON REPORTED BY PUBLIC.
0430 AM 5 S WAKONDA SD .75 INCH HAIL
08/11/02 CLAY REPORTED BY PUBLIC.
0820 PM 15 NE HURON SD 60 MPH TSTM GUST
08/11/02 BEADLE REPORTED BY STORM
SPOTTER.
0827 PM (9V9)CHAMBERLAIN ARPT SD 58 MPH TSTM GUST
08/11/02 BRULE ASOS REPORT
0830 PM 20 NW WESSINGTON SPGS SD .88 INCH HAIL
08/11/02 JERAULD REPORTED BY PUBLIC.
0855 PM 10 NW WESSINGTON SPGS SD 60 MPH TSTM GUST
08/11/02 JERAULD REPORTED BY PUBLIC.
0859 PM 5 N IROQUOIS SD 60 MPH TSTM GUST
08/11/02 BEADLE REPORTED BY STORM
SPOTTER.
0905 PM 4 E KIMBALL SD .75 INCH HAIL
08/11/02 BRULE REPORTED BY PUBLIC.
0916 PM 7 NE WHITE LAKE SD 60 MPH TSTM GUST
08/11/02 AURORA REPORTED BY STORM
SPOTTER.
0930 PM 3 NE WOONSOCKET SD .75 INCH HAIL
08/11/02 SANBORN REPORTED BY STORM
SPOTTER.
0933 PM (MHE)MITCHELL ARPT SD 67 MPH TSTM GUST
08/11/02 DAVISON RECORDED ON AUTOMATED
OBSERVING EQUIPMENT.
0942 PM MITCHELL SD WIND DAMAGE
08/11/02 DAVISON TREES AND POWER LINES
DOWN IN TOWN. REPORTED
BY EMERGENCY MANAGEMENT.
0945 PM 6 W FULTON SD 60 MPH TSTM GUST
08/11/02 HANSON TREE BRANCHES DOWN.
REPORTED BY STORM
SPOTTER.
0955 PM HOWARD SD 65 MPH TSTM GUST
08/11/02 MINER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1005 PM 14 N DELMONT SD .75 INCH HAIL
08/11/02 DOUGLAS REPORTED BY STORM
SPOTTER.
1020 PM 10 SW ETHAN SD .75 INCH HAIL
08/11/02 DAVISON REPORTED BY STORM
SPOTTER.
1030 PM PARKSTON SD .88 INCH HAIL
08/11/02 HUTCHINSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
SOME QUARTER SIZE HAIL.
1047 PM (FSD)JOE FOSS FLD SIOUX F SD 60 MPH TSTM GUST
08/11/02 MINNEHAHA RECORDED ON AUTOMATED
EQUIPMENT.
1050 PM (FSD)JOE FOSS FLD SIOUX F SD 77 MPH TSTM GUST
08/11/02 MINNEHAHA RECORDED ON AUTOMATED
EQUIPMENT.
1129 PM ADRIAN MN 60 MPH TSTM GUST
08/11/02 NOBLES REPORTED BY STORM
SPOTTER.
1130 PM 8 WNW ROCK VLY IA 60 MPH TSTM GUST
08/11/02 SIOUX REPORTED BY STORM
SPOTTER.
1141 PM 8 W WORTHINGTON MN 62 MPH TSTM GUST
08/11/02 NOBLES RECORDED ON R/WIS
AUTOMATED SYSTEM.
1144 PM 1 E DOVRAY MN 65 MPH TSTM GUST
08/11/02 MURRAY REPORTED BY STORM
SPOTTER.
1150 PM WORTHINGTON MN 60 MPH TSTM GUST
08/11/02 NOBLES NUMEROUS TREE LIMBS
DOWN...SOME ON CARS AND
HOUSES. UPROOTED TREES.
MAINLY ON EAST SIDE OF
TOWN. EVENT DURATION 10
MINUTES. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
1152 PM WESTBROOK MN 65 MPH TSTM GUST
08/11/02 COTTONWOOD TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1155 PM 2 NE HARRIS IA 60 MPH TSTM GUST
08/11/02 OSCEOLA REPORTED BY STORM
SPOTTER.
1202 AM 3 NE JEFFERS MN 65 MPH TSTM GUST
08/12/02 COTTONWOOD RECORDED ON DOT R/WIS
AUTOMATED EQUIPMENT.
1215 AM 4 W JACKSON MN 88 MPH TSTM GUST
08/12/02 JACKSON MEASURED WIND GUST.
WINDOWS CRACKED ON
HOUSE. REPORTED BY HAM
RADIO OPERATOR.
1220 AM COMFREY MN 60 MPH TSTM GUST
08/12/02 COTTONWOOD REPORTED BY EMERGENCY
MANAGEMENT.
1235 AM SPENCER IA 64 MPH TSTM GUST
08/12/02 CLAY RECORDED ON AUTOMATED
EQUIPMENT AT KICD ON
NORTH SIDE OF TOWN.
REPORTED BY MEDIA.
1242 AM SOUTH SIOUX FALLS SD .75 INCH HAIL
08/12/02 MINNEHAHA REPORTED BY FORMER NWS
EMPLOYEE.
1245 AM SOUTH SIOUX FALLS SD .75 INCH HAIL
08/12/02 MINNEHAHA REPORTED BY MEDIA.
1248 AM SIOUX FALLS ARPT SD 1 INCH HAIL
08/12/02 MINNEHAHA REPORTED AT NWS SIOUX
FALLS.
1250 AM SOUTHEAST SIOUX FALLS SD .75 INCH HAIL
08/12/02 MINNEHAHA REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0112 AM HILLS MN .75 INCH HAIL
08/12/02 ROCK REPORTED BY STORM
SPOTTER.
0143 AM 1 E INWOOD IA .75 INCH HAIL
08/12/02 LYON REPORTED BY STORM
SPOTTER.Local storm report, Aug 12, 1:54 AM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
254 AM CDT MON AUG 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 AM 10 W PRIMGHAR IA .75 INCH HAIL
08/12/02 OBRIEN REPORTED BY STORM
SPOTTER.
0230 AM SIOUX CENTER IA .75 INCH HAIL
08/12/02 SIOUX REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Aug 12, 2:02 AM CST, 2 hours 28 minutes before
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-069>071-120825-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
302 AM CDT MON AUG 12 2002
...SEVERE THUNDERSTORM WATCH NUMBER 596 HAS EXPIRED...
SCATTERED STRONG STORMS WILL LINGER IN THE AREA UNTIL AROUND
SUNRISE...AND AN ISOLATED SEVERE STORM IS STILL POSSIBLE...MAINLY
WITH THE THREAT OF THREE QUARTER TO ONE INCH HAIL. BUT WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED ANY LONGER.
Local storm report, Aug 12, 2:45 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...event summary
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 AM CDT MON AUG 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM 15 NE HURON SD 60 MPH TSTM GUST
08/11/02 BEADLE REPORTED BY STORM
SPOTTER.
0827 PM (9V9)CHAMBERLAIN ARPT SD 58 MPH TSTM GUST
08/11/02 BRULE ASOS REPORT
0830 PM 20 NW WESSINGTON SPGS SD .88 INCH HAIL
08/11/02 JERAULD REPORTED BY PUBLIC.
0855 PM 10 NW WESSINGTON SPGS SD 60 MPH TSTM GUST
08/11/02 JERAULD REPORTED BY PUBLIC.
0859 PM 5 N IROQUOIS SD 60 MPH TSTM GUST
08/11/02 BEADLE REPORTED BY STORM
SPOTTER.
0905 PM 4 E KIMBALL SD .75 INCH HAIL
08/11/02 BRULE REPORTED BY PUBLIC.
0916 PM 7 NE WHITE LAKE SD 60 MPH TSTM GUST
08/11/02 AURORA REPORTED BY STORM
SPOTTER.
0930 PM 3 NE WOONSOCKET SD .75 INCH HAIL
08/11/02 SANBORN REPORTED BY STORM
SPOTTER.
0933 PM (MHE)MITCHELL ARPT SD 67 MPH TSTM GUST
08/11/02 DAVISON RECORDED ON AUTOMATED
OBSERVING EQUIPMENT.
0942 PM MITCHELL SD WIND DAMAGE
08/11/02 DAVISON TREES AND POWER LINES
DOWN IN TOWN. REPORTED
BY EMERGENCY MANAGEMENT.
0945 PM 6 W FULTON SD 60 MPH TSTM GUST
08/11/02 HANSON TREE BRANCHES DOWN.
REPORTED BY STORM
SPOTTER.
0955 PM HOWARD SD 65 MPH TSTM GUST
08/11/02 MINER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1005 PM 14 N DELMONT SD .75 INCH HAIL
08/11/02 DOUGLAS REPORTED BY STORM
SPOTTER.
1020 PM 10 SW ETHAN SD .75 INCH HAIL
08/11/02 DAVISON REPORTED BY STORM
SPOTTER.
1030 PM PARKSTON SD .88 INCH HAIL
08/11/02 HUTCHINSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
SOME QUARTER SIZE HAIL.
1047 PM (FSD)JOE FOSS FLD SIOUX F SD 60 MPH TSTM GUST
08/11/02 MINNEHAHA RECORDED ON AUTOMATED
EQUIPMENT.
1050 PM (FSD)JOE FOSS FLD SIOUX F SD 77 MPH TSTM GUST
08/11/02 MINNEHAHA RECORDED ON AUTOMATED
EQUIPMENT.
1051 PM (FSD)JOE FOSS FLD SIOUX F SD WIND DAMAGE
08/11/02 MINNEHAHA AT JOE FOSS FIELD, ONE
HANGAR SEVERELY
DAMAGED, 2 PLANES
FLIPPED, MULTIPLE FUEL
SPILLS, A WWII B-29
SPUN COMPLETED AROUND.
REPORTED BY AIRPORT
MAINTENANCE.
1129 PM ADRIAN MN 60 MPH TSTM GUST
08/11/02 NOBLES REPORTED BY STORM
SPOTTER.
1130 PM 8 WNW ROCK VLY IA 60 MPH TSTM GUST
08/11/02 SIOUX REPORTED BY STORM
SPOTTER.
1141 PM 8 W WORTHINGTON MN 62 MPH TSTM GUST
08/11/02 NOBLES RECORDED ON R/WIS
AUTOMATED SYSTEM.
1144 PM 1 E DOVRAY MN 65 MPH TSTM GUST
08/11/02 MURRAY REPORTED BY STORM
SPOTTER.
1150 PM WORTHINGTON MN 60 MPH TSTM GUST
08/11/02 NOBLES NUMEROUS TREE LIMBS
DOWN...SOME ON CARS AND
HOUSES. UPROOTED TREES.
MAINLY ON EAST SIDE OF
TOWN. EVENT DURATION 10
MINUTES. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
1152 PM WESTBROOK MN 65 MPH TSTM GUST
08/11/02 COTTONWOOD TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1155 PM 2 NE HARRIS IA 60 MPH TSTM GUST
08/11/02 OSCEOLA REPORTED BY STORM
SPOTTER.
1202 AM 3 NE JEFFERS MN 65 MPH TSTM GUST
08/12/02 COTTONWOOD RECORDED ON DOT R/WIS
AUTOMATED EQUIPMENT.
1215 AM 4 W JACKSON MN 88 MPH TSTM GUST
08/12/02 JACKSON MEASURED WIND GUST.
WINDOWS CRACKED ON
HOUSE. REPORTED BY HAM
RADIO OPERATOR.
1220 AM COMFREY MN 60 MPH TSTM GUST
08/12/02 COTTONWOOD REPORTED BY EMERGENCY
MANAGEMENT.
1235 AM SPENCER IA 64 MPH TSTM GUST
08/12/02 CLAY RECORDED ON AUTOMATED
EQUIPMENT AT KICD ON
NORTH SIDE OF TOWN.
REPORTED BY MEDIA.
1242 AM SOUTH SIOUX FALLS SD .75 INCH HAIL
08/12/02 MINNEHAHA REPORTED BY FORMER NWS
EMPLOYEE.
1245 AM SOUTH SIOUX FALLS SD .75 INCH HAIL
08/12/02 MINNEHAHA REPORTED BY MEDIA.
1248 AM SIOUX FALLS ARPT SD 1 INCH HAIL
08/12/02 MINNEHAHA REPORTED AT NWS SIOUX
FALLS.
1250 AM SOUTHEAST SIOUX FALLS SD .75 INCH HAIL
08/12/02 MINNEHAHA REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0112 AM HILLS MN .75 INCH HAIL
08/12/02 ROCK REPORTED BY STORM
SPOTTER.
0143 AM 1 E INWOOD IA .75 INCH HAIL
08/12/02 LYON REPORTED BY STORM
SPOTTER.
0225 AM 10 W PRIMGHAR IA .75 INCH HAIL
08/12/02 OBRIEN REPORTED BY STORM
SPOTTER.
0230 AM SIOUX CENTER IA .75 INCH HAIL
08/12/02 SIOUX REPORTED BY LAW
ENFORCEMENT OFFICIAL.Lightning, Kingsbury
- When
- August 12, 4:30 AM CST
- Where
- Kingsbury County, Arlington
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.370, -97.491 (the zone’s center; the record gives no point)
Lightning struck a mobile home and started a small fire. A VCR and a computer were destroyed, and a water heater was damaged.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Maryland, August 12 to 19, 20024 deaths · 14 events
- Flash Flooding and Hail in Kansas, August 12 to 13, 2002$4.1 million · 2 in hail · 52 events
- Hail and Damaging Winds in Oklahoma, August 12 to 13, 20022 injured · $216,000 · 73 kt wind · 17 events
- Flash Flooding and Lightning Strikes in Wisconsin, August 12, 2002$320,000 · 6 events
- Tornadoes and Flash Flood in Kansas, August 12, 2002$100,000 · F0 · 16 events
- Tornado in Missouri, August 12, 2002$50,000 · F1 · 1 event
- Hail and Damaging Winds in Ohio, August 12, 2002$115,000 · 1 in hail · 6 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 12, 2002$65,000 · 8 events
- Flooding and Hail in Iowa, August 12, 2002$50,000 · 1.75 in hail · 7 events
- Damaging Winds in Iowa, August 12, 2002$50,000 · 56 kt wind · 3 events
- Hail and Damaging Wind in Pennsylvania, August 12, 2002$42,000 · 0.88 in hail · 2 events
- Heat in Virginia, August 12 to 19, 200222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313525.